Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 177, NWS El Paso, TX

September 19, 2025Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 19, 2025, 4:13 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2025, 4:13 PM MDT (22:13 UTC)
Expired
Sep 19, 2025, 6:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 1:18 PM MDT, 2 hours 55 minutes earlier. Its key messages:

  • Updated at 1247 PM MDT Fri Sep 19 2025
  • Scattered to numerous showers and thunderstorms areawide Friday afternoon and evening. Storms will be capable of heavy rain and flooding.
  • Drier and warmer weather this weekend into next week. Rain chances more limited to area mountains.
  • Lowland highs in the lower nineties next week, warmer than normal for late September.
Area forecast discussion, Sep 19, 1:18 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service El Paso TX/Santa Teresa NM
118 PM MDT Fri Sep 19 2025

...New FIRE WEATHER...

.KEY MESSAGES...
Updated at 1247 PM MDT Fri Sep 19 2025

 - Scattered to numerous showers and thunderstorms areawide
   Friday afternoon and evening. Storms will be capable of heavy
   rain and flooding.

 - Drier and warmer weather this weekend into next week. Rain
   chances more limited to area mountains.

 - Lowland highs in the lower nineties next week, warmer than
   normal for late September.

&&

.DISCUSSION...
Issued at 1048 AM MDT Fri Sep 19 2025

A weak sinusoidal blocking patter will dominate sensible weather
today into tonight. An upper high cruising southern Sonora and
Chihuahua MX today will be influenced by a low amplitude
shortwave migrating across the Desert Southwest. This will help to
enhance large-scale ascent across the Borderland this afternoon
and evening, giving rise to greater coverage in showers and
thunderstorms. Storms will have ample moisture to work with, with
PWATs on this morning's 12Z sounding landing above the 90th
percentile at 1.3 inches. While instability will be sufficient,
the best shear will stay localized well out of reach for budding
storms. Organization will be struggle today but any storms that
do initiate will be capable of heavy rainfall, enhancing the
flooding risk. The other limiting factor will be convective
debris from the overnight activity. A wide swatch of cloud cover
is evident on visible satellite, which will lead to inhibition,
especially if it refuses to sufficiently clear by late morning.
The shortwave will continue its leisurely tour of New Mexico well
into the evening, with showers likely to persist into early
Friday morning.

Flow of a more zonal persuasion will follow in the wake of the
disturbance on Saturday along with the strengthening of the MX
high pressure. This will lead to a significant decrease in storm
coverage thanks to the dry air intrusion and high pressure
suppressing the moisture plume. Still, recycled moisture will be
enough to give rise to a rogue storm or two across the area high
terrain. Similar conditions will be seen on Sunday. The high
shifts slightly eastward on Monday, allowing for the moisture
plume to snake up its western periphery. This will allow portions
of southwestern NM to see an increase in thunderstorms that
afternoon. A gentle warming trend will take hold through the start
of the work week, then cooling into mid and late week.

Uncertainty runs amuck in the latter portion of the forecast period,
as models and their ensembles diverge. Both the GFS and ECMWF lock
onto a closed low moving inland from the Pacific midweek but differ
in their evolution of the feature. The GFS tracks the low further
south and east into the Desert Southwest, tilting the ridge on its
eastward periphery favorably for a surge of moisture. The enhanced
lift and moisture in this solution would lend itself to widespread
showers and storms. The ECMWF paints a drier picture, taking the low
up into the Great Basin, with a less favorable orientation of the
ridge for widespread precip.

&&

.AVIATION...
(18Z TAFS)
Issued at 1048 AM MDT Fri Sep 19 2025

Isold shwrs are continuing to track ewd across portions of the
forecast area. Another round of isold to sct shwrs and tstms are
expected this aftn and evening as a disturbance tracks across the
area. Primary aviation concerns will be brief heavy downpours and
gusty winds. Brief and lcl MVFR/IFR cigs/vsbys will be likely with
any direct hits to terminals. Activity will persist into the
evening but will diminish in coverage and intensity aft 20/06Z.

&&

.FIRE WEATHER...
Issued at 116 PM MDT Fri Sep 19 2025

An upper level feature passing through the Desert Southwest today
will bring increased coverage of showers and storms. With ample
moisture, these storms will be efficient rainmakers capable of
burn scar flash flooding. After the ejection of the disturbance,
high pressure will begin to strengthen in Mexico along with drier
air moving in from the west. This will lead to drier conditions
through the weekend, with storms staying localized to the high
terrain. Uncertainty in storm coverage will dominate the forecast
into the next week due to model consistency departures. MinRH will
stay well above critical thresholds with generally light winds,
save for those produced by thunderstorm outflows. Venting will
hover around poor to fair thanks to the light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  90  68  91  70 /  40  50  20   0
Sierra Blanca            86  61  87  61 /  40  30  20  10
Las Cruces               85  61  87  62 /  50  50  20   0
Alamogordo               84  60  86  63 /  50  60  20   0
Cloudcroft               61  45  65  47 /  60  60  20   0
Truth or Consequences    81  59  85  61 /  70  50  20   0
Silver City              78  56  81  57 /  60  40  20   0
Deming                   87  62  90  62 /  60  50  20   0
Lordsburg                85  63  86  64 /  50  30  10   0
West El Paso Metro       87  67  89  69 /  40  50  20   0
Dell City                87  62  90  62 /  30  30  20   0
Fort Hancock             92  68  92  68 /  40  40  20  10
Loma Linda               81  61  82  63 /  60  50  20   0
Fabens                   90  66  90  66 /  50  40  20   0
Santa Teresa             86  64  88  66 /  40  50  20   0
White Sands HQ           85  63  88  66 /  60  60  20  10
Jornada Range            83  61  86  62 /  60  60  20   0
Hatch                    86  61  89  61 /  60  50  20   0
Columbus                 88  64  89  66 /  40  50  20   0
Orogrande                83  60  85  61 /  50  60  20  10
Mayhill                  72  51  77  53 /  60  50  20   0
Mescalero                73  50  76  51 /  60  60  20  10
Timberon                 71  49  74  51 /  60  60  20   0
Winston                  74  49  78  50 /  80  50  20   0
Hillsboro                82  56  86  58 /  70  40  20   0
Spaceport                82  58  85  59 /  60  60  20   0
Lake Roberts             78  50  81  51 /  70  40  20   0
Hurley                   80  57  83  58 /  60  40  10   0
Cliff                    85  59  88  58 /  60  30  10   0
Mule Creek               81  56  83  57 /  60  30  10   0
Faywood                  79  58  83  59 /  70  40  20   0
Animas                   85  63  87  64 /  50  40  20   0
Hachita                  85  61  86  63 /  50  50  10   0
Antelope Wells           86  62  87  64 /  50  40  20   0
Cloverdale               82  60  83  62 /  60  40  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...99

In the hours before

Special weather statement, Sep 19, 3:47 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
347 PM MDT Fri Sep 19 2025

NMZ409-192230-
Sierra County Lakes NM-
347 PM MDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SIERRA COUNTY THROUGH
430 PM MDT...

At 347 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arrey, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arrey and Caballo Lake.

This includes Interstate 25 in New Mexico between mile markers 53 and
61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Caballo Lake, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3284 10745 3294 10744 3298 10718 3282 10718
TIME...MOT...LOC 2147Z 271DEG 16KT 3290 10737

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPH
Special weather statement, Sep 19, 3:49 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
349 PM MDT Fri Sep 19 2025

NMZ405-406-192230-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
349 PM MDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HIDALGO COUNTY
THROUGH 430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Rodeo, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Camp Garza, Playas Valley, and Animas Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3163 10899 3180 10895 3178 10861 3152 10868
TIME...MOT...LOC 2149Z 282DEG 9KT 3170 10889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:44 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Sep 19, 3:03 AM MDTAreal Flood AdvisoryEPZLuna117 min
Sep 19, 12:46 PM MDTFlash Flood Warning Considerable damage threatEPZGrant2 hr
Sep 19, 2:28 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 19, 3:47 PM MDTSpecial Weather StatementEPZSierra43 min
Sep 19, 3:49 PM MDTSpecial Weather StatementEPZHidalgo41 min
Sep 19, 3:51 PM MDTSevere Thunderstorm WarningEPZSierra39 min
Sep 19, 3:58 PM MDTFlash Flood WarningEPZHidalgo3 hr
Sep 19, 4:04 PM MDTAreal Flood AdvisoryEPZSierra116 min
Sep 19, 4:47 PM MDTSpecial Weather StatementEPZSierra43 min
Sep 19, 5:04 PM MDTAreal Flood AdvisoryEPZHidalgo86 min
Sep 19, 5:26 PM MDTSpecial Weather StatementEPZ34 min
Sep 19, 5:37 PM MDTFlash Flood WarningEPZGrant113 min
Sep 19, 5:42 PM MDTSpecial Weather StatementEPZDoña Ana48 min

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.